Contact Us Site Map

Hepatotoxicity

Hepatotoxicity (from hepatic toxicity) implies chemical-driven liver damage. Drug-induced liver injury is a cause of acute and chronic liver disease.

More than 900 drugs have been implicated in causing liver injury (see LiverTox, external link, below) and it is the most common reason for a drug to be withdrawn from the market. Hepatotoxicity and drug-induced liver injury also account for a substantial number of compound failures, highlighting the need for toxicity prediction models (e.g. DTI), and drug screening assays, such as stem cell-derived hepatocyte-like cells, that are capable of detecting toxicity early in the drug development process. Chemicals often cause subclinical injury to the liver, which manifests only as abnormal liver enzyme tests.

Idiosyncratic (type B) injury occurs without warning, when agents cause non-predictable hepatotoxicity in susceptible individuals, which is not related to dose and has a variable latency period. This type of injury does not have a clear dose-response nor temporal relationship, and most often does not have predictive models. Idiosyncratic hepatotoxicity has led to the withdrawal of several drugs from market even after rigorous clinical testing as part of the FDA approval process; Troglitazone (Rezulin) and trovafloxacin (Trovan) are two prime examples of idiosyncratic hepatotoxins pulled from market.

Although individual analgesics rarely induce liver damage due to their widespread use, NSAIDs have emerged as a major group of drugs exhibiting hepatotoxicity. Both dose-dependent and idiosyncratic reactions have been documented. Aspirin and phenylbutazone are associated with intrinsic hepatotoxicity; idiosyncratic reaction has been associated with ibuprofen, sulindac, phenylbutazone, piroxicam, diclofenac and indomethacin.

Drugs continue to be taken off the market due to late discovery of hepatotoxicity. Due to its unique metabolism and close relationship with the gastrointestinal tract, the liver is susceptible to injury from drugs and other substances. 75% of blood coming to the liver arrives directly from gastrointestinal organs and then spleen via portal veins that bring drugs and xenobiotics in near-undiluted form. Several mechanisms are responsible for either inducing hepatic injury or worsening the damage process. Many chemicals damage mitochondria, an intracellular organelle that produces energy. Its dysfunction releases excessive amount of oxidants that, in turn, injure hepatic cells. Activation of some enzymes in the cytochrome P-450 system such as CYP2E1 also lead to oxidative stress. Injury to hepatocyte and bile duct cells lead to accumulation of bile acid inside the liver. This promotes further liver damage. Non-parenchymal cells such as Kupffer cells, fat storing stellate cells, and leukocytes (i.e. neutrophil and monocyte) also have a role in the mechanism.

Chemicals produce a wide variety of clinical and pathological hepatic injury. Biochemical markers (e.g. alanine transferase, alkaline phosphatase and bilirubin) are often used to indicate liver damage. Liver injury is defined as a rise in either (a) ALT level more than three times of upper limit of normal (ULN), (b) ALP level more than twice ULN, or (c) total bilirubin level more than twice ULN when associated with increased ALT or ALP. Liver damage is further characterized into hepatocellular (predominantly initial Alanine transferase elevation) and cholestatic (initial alkaline phosphatase rise) types. However they are not mutually exclusive and mixed types of injuries are often encountered.

In most cases, liver function will return to normal if the offending drug is stopped early. Additionally, the patient may require supportive treatment. In acetaminophen toxicity, however, the initial insult can be fatal. Fulminant hepatic failure from drug-induced hepatotoxicity may require liver transplantation. In the past, glucocorticoids in allergic features and ursodeoxycholic acid in cholestatic cases had been used, but there is no good evidence to support their effectiveness.

An elevation in serum bilirubin level of more than 2 times ULN with associated transaminase rise is an ominous sign. This indicates severe hepatotoxicity and is likely to lead to mortality in 10% to 15% of patients, especially if the offending drug is not stopped (Hy's Law). This is because it requires significant damage to the liver to impair bilirubin excretion, hence minor impairment (in the absence of biliary obstruction or Gilbert syndrome) would not lead to jaundice. Other poor predictors of outcome are old age, female sex, high AST.